Most Shared

Medical Edge Reports

Medical Edge Reports

 
text size

Medical Edge: Cautions about testosterone

Updated: Friday, May 16 2014, 05:12 PM EDT
CINCINNATI (Liz Bonis) -- A  woman from Bridgetown has an important warning for women taking hormone replacement therapy.
 
She suggests you ask if the therapy includes testosterone.  By the time Liz Bonis got to talk with Steffany Reid she has already stopped the therapy she had started taking about a year ago for many common symptoms of menopause.

"Night sweats, irritability , mood swings, low libido," said Reid.
 
She consulted her women's health provider for treatment initially but when that didn't seem to ease some of her concerns, "I had heard a lot on the news about the natural hormone replacement therapy, so I decided to try that," Reid told Local 12's Liz Bonis.

But about six months in she says she wasn't feeling better from the symptoms that she had hoped would go away and started experiencing some other things.  One of them she said had to do with changes in her voice.

"The first thing I started to notice was the horseness of my voice.  Sometimes I lose my breath in the middle of a sentence, I can't sing," she said.

Steffany was eventually referred to Doctor Sid Khosla who is a voice specialist.

He  discovered, "She had been taking hormone replacement including testosterone."

Doctor Khosla says testosterone is a hormone which can can play a role in voice pitch and the vocal cords which are muscles.

"It's been on my radar for a couple of months because we've had a lot of people come in just recently actually and when you look at it the cord had a lot of mass, and it's the increased weight that gives you a lower pitch," Dr. Khosla said.

Doctor Khosla says most women are not aware of this potential complication with some natural hormone replacement that includes testosterone.  And he is now recruiting women who have had voice changes for a study to find out if it is reversible or not.

"With some aspects of testosterone, if the dose is high enough or it's taken long enough , some of the effects aren't reversible," Khosla said.
 
If you would like to find out more about participating in the voice study call 1-800 -272-4645 or CLICK HERE FOR MORE INFORMATION.

If you qualify for a study there is no cost to you and medical insurance is not required.



Follow Liz Bonis on Twitter @lbonis1 and LIKE her on Facebook Medical Edge: Cautions about testosterone


Advertise with us!

Related Stories

 

Ask the TriHealth Expert

Do you have a health question for Liz Bonis and the doctors, nurses and health providers from the TriHealth system? Fill out the form below to send to Liz Bonis and the Ask The Expert Team at TriHealth and you could see your question answered on LOCAL 12!
Please re-enter the code shown in the image below.
Advertise with us!